Alert archive / Arizona / Excessive Heat Warnings in 2021
Excessive Heat Warning 6, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this excessive heat warning at Sep 5, 2021, 2:23 AM MST for Coconino County, Arizona. It took effect at Sep 6, 2021, 10:00 AM MST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2021, 2:23 AM MST (09:23 UTC)
- In effect from
- Sep 6, 2021, 10:00 AM MST
- Expired
- Sep 9, 2021, 7:00 PM MST
- In force
- 3 days
- Issued by
- NWS Flagstaff, AZ
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2736 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481 WWUS75 KFGZ 050923 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 223 AM MST Sun Sep 5 2021 AZZ006-061530- /O.UPG.KFGZ.EH.A.0001.210906T1600Z-210909T0400Z/ /O.NEW.KFGZ.EH.W.0006.210906T1700Z-210909T0200Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 223 AM MST Sun Sep 5 2021 ...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM MONDAY TO 7 PM MST WEDNESDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 105 expected below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...From 10 AM Monday to 7 PM MST Wednesday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
8 follow-up statements
564 WWUS75 KFGZ 051057 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 357 AM MST Sun Sep 5 2021 AZZ006-061700- /O.CON.KFGZ.EH.W.0006.210906T1700Z-210909T0200Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 357 AM MST Sun Sep 5 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM MONDAY TO 7 PM MST WEDNESDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 110 expected below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...From 10 AM Monday to 7 PM MST Wednesday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
037 WWUS75 KFGZ 060840 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 140 AM MST Mon Sep 6 2021 AZZ006-072045- /O.CON.KFGZ.EH.W.0006.210906T1700Z-210909T0200Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 140 AM MST Mon Sep 6 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST WEDNESDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 112 expected below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...From 10 AM this morning to 7 PM MST Wednesday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
765 WWUS75 KFGZ 062144 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 244 PM MST Mon Sep 6 2021 AZZ006-072300- /O.CON.KFGZ.EH.W.0006.000000T0000Z-210909T0200Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 244 PM MST Mon Sep 6 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST WEDNESDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 112 below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...Until 7 PM MST Wednesday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
827 WWUS75 KFGZ 072035 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 135 PM MST Tue Sep 7 2021 AZZ006-090200- /O.CON.KFGZ.EH.W.0006.000000T0000Z-210909T0200Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 135 PM MST Tue Sep 7 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST WEDNESDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 112 below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...Until 7 PM MST Wednesday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
399 WWUS75 KFGZ 081944 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1244 PM MST Wed Sep 8 2021 AZZ006-100200- /O.EXT.KFGZ.EH.W.0006.000000T0000Z-210910T0200Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 1244 PM MST Wed Sep 8 2021 ...EXCESSIVE HEAT WARNING NOW IN EFFECT UNTIL 7 PM MST THURSDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 112 below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...Until 7 PM MST Thursday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
200 WWUS75 KFGZ 091010 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 310 AM MST Thu Sep 9 2021 AZZ006-100200- /O.CON.KFGZ.EH.W.0006.000000T0000Z-210910T0200Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 310 AM MST Thu Sep 9 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 111 below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...Until 7 PM MST this evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
899 WWUS75 KFGZ 092041 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 141 PM MST Thu Sep 9 2021 AZZ006-100200- /O.CON.KFGZ.EH.W.0006.000000T0000Z-210910T0200Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 141 PM MST Thu Sep 9 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 111 below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...Until 7 PM MST this evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. * ADDITIONAL DETAILS...Though this warning will likely expire this evening, the afternoon temperatures at the bottom of the Grand Canyon will continue to be hot through the weekend with temperatures above 105. If you have plans to hike the lower elevations during the warm season, these precautionary and preparedness actions given below are always advisable. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
041 WWUS75 KFGZ 100142 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 642 PM MST Thu Sep 9 2021 AZZ006-100245- /O.EXP.KFGZ.EH.W.0006.000000T0000Z-210910T0200Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 642 PM MST Thu Sep 9 2021 ...EXCESSIVE HEAT WARNING WILL EXPIRE AT 7 PM MST THIS EVENING BELOW 4000 FEET... Temperatures on Friday will remain hot but below Excessive Heat Warning criteria. Caution is still encouraged if you will be hiking into the Grand Canyon. Hydrate properly and avoid hiking during the hottest parts of the day between 10 AM - 4 PM MST. $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this excessive heat warning went out at Sep 4, 8:53 PM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Sep 4, 8:53 PM MST, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 853 PM MST Sat Sep 4 2021 .SYNOPSIS...Look for a drying trend over the Labor Day weekend with only isolated showers and an occasional thunderstorm expected over the higher terrain of east-central Arizona. Temperatures will warm considerably through Wednesday as high pressure builds in over the area. Another monsoonal surge possible late in the week could bring a return of showers and thunderstorms to the high country. && .UPDATE...A quiet evening is underway across northern Arizona as high pressure begins to build off to our west. A few isolated thunderstorms were observed this afternoon from near Forest Lakes eastward through the White Mountains but have since dissipated. Expected decreasing clouds overnight. The forecast is in good shape tonight with no updates planned. && .PREV DISCUSSION /252 PM MST/...High pressure was centered over southern California during the afternoon hours. Over the Labor Day weekend this high center will shift northward into Nevada and strengthen. The main impact on Arizona will be a generally drier air mass from the north and warming daytime temperatures. Beyond Tuesday, the high shifts eastward to over northern New Mexico in response to a trough approaching the United States west coast. The result will be a strengthening southerly flow and the return of monsoon moisture to portions of the southwest under a typical transition season pattern. For tonight and Sunday...Drier air will move in under a northerly flow regime aloft. The only area where moisture will linger is over far east-central Arizona where isolated afternoon storms will continue. Otherwise, look for dry conditions with light northerly winds, warming daytime temperatures and a bit cooler nights. For Monday and Tuesday...Continued dry except for far east-central Arizona where the isolated thunderstorm threat will continue. Temperatures will continue to warm under the influence of the high. Nothing too special for late summer but the drier air over the northwest corner of the state combined with an elevated warm layer moving in from Nevada/Utah will result in high temperatures hovering around 110 at the bottom of the Grand Canyon at Phantom Ranch. As a result, an Excessive Heat Watch below 4000 feet in the Grand Canyon remains in effect starting Monday and likely last into Wednesday. From Wednesday onward...As the high shifts eastward a trough will dive southward along the west coast. Some model solutions bring the trough closer to Arizona with moisture spreading back across much of the area along with a good chance of thunderstorms. However, other models develop a weaker trough that remains further off the coast which would pull moisture across California and Nevada with lower chances for Arizona. A bit too early to know which way this will go. In any case, heat could continue to be a problem at the bottom of the Grand Canyon. Stay tuned. && .AVIATION...For the 06Z package...Look for VFR conditions and light winds across northern Arizona for the next 24 hours. Another round of isolated thunderstorms south of KPAN-KSJN on Sunday afternoon with gusty outflow winds near any storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Generally dry conditions and warming temperatures are expected through Monday with only a few afternoon thunderstorms across the White Mountains region. Otherwise, light northerly winds with a Haines Index of 5 across northeast Arizona (lower elsewhere). Tuesday through Thursday...Look for isolated afternoon thunderstorms across east-central Arizona on Tuesday with an increasing threat spreading north and west across Arizona on Wednesday and Thursday. Mainly light winds through the period with cooler temperatures developing on Wednesday and Thursday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from Monday morning through Wednesday evening FOR AZZ006. && PUBLIC...MCT/McCollum AVIATION...MCT FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
Nearby
Excessive Heat Warnings in Arizona, 2021Every excessive heat warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.